DEAR DR. DONOHUE: I have a special friend who has angioedema. What is it? It comes on all of a sudden, out of nowhere, with no warning. Her tongue swells, and her throat swells and closes up. She can’t talk or swallow. People have to call 911 for her. Help. – B.B.

ANSWER:
Angioedema is the sudden onset of swelling around the eyes, in the lips or tongue, in the throat, in the larynx (voice box), in the digestive tract or in all these places. “Angio” refers to blood vessels, and “edema” to swelling. A sudden release of cell chemicals like histamine makes blood vessels leak fluid in the tissues beneath the skin. Throat and tongue swelling can cut off airflow into the lungs and threaten life.

For about 40 percent of those with angioedema, a triggering cause can’t be found.

For the other 60 percent, the causes include allergies, medicines, hidden illnesses and even such things as cold or hot weather or sunlight.

Allergies can be food allergies, and shellfish, milk, nuts, eggs, wheat and soy are the most common offenders. Your friend has to carefully go over everything she did or ate prior to a reaction. ACE-inhibitors – popular blood pressure medicines – bring an attack of angioedema to some people. Lotensin, captopril, Vasotec, Lisinopril, Prinivil, Monopril, Zestril, Accupril, Altace and Mavik are examples. Other medicines involved in angioedema are aspirin, NSAIDs – nonsteroidal anti-inflammatory drugs such as Aleve, Advil, Motrin – and birth-control pills.

Hidden illnesses can be responsible for attacks. Lymphoma – lymph node cancer – is an example. Sometimes inherited conditions are the reason for these episodes.

If no cause is found for your friend’s angioedema, then she might have to take daily antihistamines to prevent recurrences, or carry a syringe prefilled with medicine that can put a quick end to an attack.

DEAR DR. DONOHUE: I have had chronic lymphocytic leukemia for at least 13 years. When the white blood cell count is high, my doctor puts me on prednisone. When I am on a prednisone cycle, I feel as if 10 years have been removed from my body. I feel so good that I even think longingly about women. (I am 81-plus.) What would be wrong with a steady, small dose of prednisone if it has such a positive effect on my well-being? – L.S.

ANSWER:
Prednisone is one of the cortisone drugs. It often induces euphoria and a sense of rejuvenation. Long-term use, even of small doses, of cortisone drugs can weaken bones and muscles, raise blood sugar, thin skin, encourage infections and suppress the adrenal gland. The dangers of long-term use far outweigh the benefits.

Some illnesses, however, do call for lengthy use, and in those cases the dangers of cortisone complications are worth the benefit of keeping an illness controlled.

DEAR DR. DONOHUE: I finally made it to 90 years last month and I am proud to say that at this age, I don’t have to take any prescription medicines or any over-the-counter stuff. So, having no medical problems plaguing me, why am I writing you?

I have a different kind of medical question. When your doctor comes into the examining room carrying your folder with your medical history, how much does he remember about you at that time, and how much can he learn about you by scanning through the folder in the few minutes he spends with you? – F.V.

ANSWER:
A 90-year-old in such good shape and on no medicines leaves a lasting impression, and a brief glimpse at his chart would be all it takes to remember everything about that person.

You do make a good point. The doctor should familiarize himself or herself with the chart before entering the room. Most patients have complicated medical histories, and no one can remember the details without spending some undisturbed time refreshing memories.

Doctors, take note. F.V. is watching you.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.